Advertisement

Sudden Death by an Atrial–Esophageal Fistulae

      A 69-year-old man was admitted with complaints of chest pain. Three years earlier, he had radical surgery because of esophageal adenocarcinoma staged pT3N1M0. In the following 3 years up to admission, he developed a metastasis to his scar, followed by metastases to his liver, and local recurrence causing dysphagia. An esophageal stent was initially placed, but with recurring dysphagia, another stent and radiotherapy (30 Gy, 10 fractions) was needed to relieve his dysphagia. Later, he received palliative chemotherapy with etoposid, 5-fluorouracil (5-FU), and leukovorin with palliative intent. After 5-FU infusion, he had acute chest pain and dyspnea. 5-FU-induced toxicity was initially suspected because the electrocardiograph revealed atrial fibrillation. However, a plain chest radiograph revealed a pneumopericardium. A computed tomography scan of the thorax showed pericardial fluid and air. A fistula between the esophagus and pericardium was suspected, but the patient was considered too fragile for surgical intervention. Eight days later, he was feeling well in the morning, but at noon he suddenly died without sign of distress. A postmortem examination suggested cause of death to be a tamponade of the heart because of rapid filling of blood in the pericardium after the atrial perforation.

      ACKNOWLEDGMENTS

      This study has been funded by Northern Norway Regional Health Authority (Helse Nord RHF).
      Figure thumbnail fx1
      FIGURE 1An overview taken from the cardial perspective with a white probe going through the 3-mm large atrial-esophageal perforation and the pericardio-esophageal fistula of 2 cm.
      Figure thumbnail fx2
      FIGURE 2The atrial-espohageal perforation viewed from the atrium.